Signs and symptoms of Klonopin (clonazepam) addiction can be related to misuse, abuse or withdrawal from the drug. Signs of Klonopin abuse can be subtle at first and gradually intensify over time. Klonopin addiction can cause psychological, physical and behavioral symptoms.
Possible signs of Klonopin addiction include:
- auditory hallucinations
- personality changes
- short-term memory loss
- suicidal thoughts
- cognitive challenges
- difficulty concentrating
- intense cravings for the drug
- numbness in arms and legs
- nausea and vomiting
- sensitivity to light and sound
- difficulty breathing
- paradoxical reactions, i.e. increased agitation
- doctor shopping to obtain multiple Klonopin prescriptions
- using Klonopin despite known risks
- taking Klonopin for a longer period of time than prescribed
- obsessive drug-seeking behavior
- using Klonopin for non-medical reasons
- panic attacks
- lack of motivation
In some cases, it is possible for an individual to experience an allergic reaction to Klonopin. Possible symptoms of the allergic reaction can include:
- rash and hives
- swelling of the eyes, face, lips, tongue or throat
- difficulty breathing or swallowing
The effects of Klonopin are usually felt within an hour of taking the medication orally. When taken as directed, Klonopin can help treat anxiety and seizures disorders. This medication can also cause feelings of euphoria and sedation that increase its potential for abuse.
Short-term effects of Klonopin include anxiety-relief, an overall sense of calm, drowsiness and euphoria. Individuals under the influence of Klonopin may appear confused, disoriented, forgetful and uncoordinated to others.
What Is Klonopin?
Klonopin, the brand name for clonazepam, is a prescription benzodiazepine. Similar to other benzodiazepines, Klonopin acts on the central nervous system to slow brain activity and cause a state of relaxation. Benzodiazepines are usually only prescribed for short time periods due to the high risk of dependence and addiction associated with the drugs.
Even individuals who start taking Klonopin for a legitimate medical reason can find themselves quickly progressing to problematic levels of use due to rapid tolerance development. Those with a high Klonopin tolerance may increase their dose and find that they will run out of their prescriptions faster than normal.
Klonopin Abuse And Addiction
Klonopin is the third most-prescribed benzodiazepine in the U.S, with almost 27 million prescriptions written in 2011. However, individuals suffering from Klonopin addiction may seek the drug by using another person’s prescription or purchasing the drug illegally.
Although Klonopin is intended to be swallowed or dissolved in the mouth, some people may crush it up to snort, in order to achieve a greater “high.” Some people abuse Klonopin because it can produce hallucinations when taken in large doses.
Snorting Klonopin is a dangerous practice, as it can cause tissue inflammation and eventually perforate the nasal septum or soft palate of the mouth. Injecting Klonopin is also associated with serious risks, such as skin abscesses, collapsed veins and contracting HIV or hepatitis.
Because Klonopin is relatively available in homes and schools, it is a popular drug of abuse among teens and young adults. According to the National Institute on Drug Abuse, about 7.4 percent of high school seniors have misused sedatives like Klonopin in their lifetime.
Dangers Of Klonopin Abuse
Klonopin abuse and addiction have many dangerous consequences, including serious health effects.
Possible side effects of long-term Klonopin abuse may include:
- worsening depression
- interpersonal problems
- job loss
- legal problems
- cognitive impairment
- liver and kidney damage
- personality changes
Chronic abuse of benzodiazepines, like Klonopin, has also been associated with amnesia, hostility, irritability and vivid or disturbing dreams. Tolerance to benzodiazepines develops quickly, which is why they are only prescribed for short periods of time.
Long-term consequences of Klonopin abuse include short-term memory problems, trouble concentrating, depression and suicidal thoughts and worsening brain deterioration in the form of diseases, such as dementia.
Once someone has developed tolerance to Klonopin, they will not be able to function normally without it. As a tolerance increases, an individual will feel the need to take larger and more frequent doses of the drug. This increase in amount and frequency increases the likelihood of fatal overdose, because it can be difficult to tell when a person has taken too much of the drug.
Mixing Klonopin with other substances, like alcohol or opioids, can increase the danger of overdosing on the drug and possibly result in death. Other symptoms of Klonopin overdose include: shallow respiration, clammy skin, dilated pupils, weak and rapid pulse and coma.
Withdrawing from Klonopin can be very uncomfortable and intense, causing potentially life-threatening side effects.
Although Klonopin can be helpful in controlling certain types of seizures, over time, an individual can become tolerant to and physically dependent on the drug. Suddenly stopping Klonopin use after a long period of misusing the drug can lead to serious withdrawal symptoms.
Withdrawal symptoms from Klonopin will vary from person to person based on how long they’ve abused Klonopin, dosage strength, frequency of use and if another substance was taken with Klonopin.
Klonopin withdrawal symptoms can include:
- dysphoric manifestations
- panic disorder
- muscle cramps
- Status Epilepticus (potentially fatal condition in which the brain is in a constant state of seizure activity)
Physiological dependence on benzodiazepines like Klonopin is often accompanied by a withdrawal syndrome which is characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremors and sweating.
The higher dose of Klonopin someone has become tolerant to the more severe the withdrawal symptoms will be. Someone with a tolerance to high doses of Klonopin can develop seizures and other psychotic reactions when they withdraw from the drug.
Withdrawal from normal doses of benzodiazepines can result in three symptomatic patterns: short-lived “rebound” anxiety and insomnia, full-blown withdrawal syndrome (usually lasting 10 to 14 days) and the return of anxiety symptoms (which will persist until some form of treatment is applied.)
Medically-Supervised Klonopin Detoxification
Medically-supervised Klonopin detoxification usually consists of slowly tapering off the dose of Klonopin a little at a time. Depending on the severity of the addiction, this tapering process can take months.
According to a 2010 study, tapering doses can be an effective Klonopin detox strategy for people who have abused the drug for a long time. Of the 73 individuals who participated, each had become addicted to Klonopin after using it to manage panic attacks for three years or more.
It is also possible for a medically-supervised detox program to use a less potent benzodiazepine to replace Klonopin. Other medications, like antidepressants, may also be prescribed to help ease psychological withdrawal symptoms.
Treatment Options For Klonopin Addiction
There are various treatment options for a range of Klonopin addictions. Formal treatment for Klonopin addiction often includes combining therapy with a medically-supervised detox to increase the chances of a successful recovery.
It is particularly important to get professional, medical help when wishing to detox from a potent drug such as Klonopin. If someone is suffering from a co-occurring disorder, their detox and withdrawal process will be different compared to someone who is only struggling with Klonopin addiction.
For more on Klonopin addiction and treatment options, contact a specialist today.